Skip Navigation LinksHome > May/June 2007 - Volume 3 - Issue 3 > Your Questions Answered: PARKINSON'S
Neurology Now:
doi: 10.1097/01.NNN.0000279078.14949.b4
Department: Ask the Experts

Your Questions Answered: PARKINSON'S

Shulman, Lisa M. M.D.

Free Access
Collapse Box

Author Information

Lisa M. Shulman, M.D., is associate professor of neurology at the University of Maryland School of Medicine and co-director of the University of Maryland Parkinson's Disease and Movement Disorders Center.

Q Parkinson's is affecting my speech. What can I do about this?

A People with Parkinson's disease often develop speech problems. The most common is reduced volume of speech, but slurring can also occur. Because Parkinson's slows down body movements, it reduces facial expression and diminishes body language—both of which exacerbate communication problems. People with Parkinson disease often aren't aware that they are speaking in an unusually soft voice.

Figure. DR. LISA M. ...
Figure. DR. LISA M. ...
Image Tools

One option for these problems is the Lee Silverman Voice Treatment (LSVT), a specialized speech therapy program that focuses on training people with Parkinson disease to amplify their voice. Studies have shown that this program is effective. Since LSVT requires special training, ask your neurologist or local speech therapist if she is aware of therapists who have received the LSVT training.

At times, a soft voice or slurring may also be corrected by Parkinson's disease medications such as levodopa or the dopamine agonists. These drugs reduce the slowness and stiffness associated with the disease and may amplify the forcefulness of the voice. Sometimes, when someone is already on a lot of medication, his or her speech may become unusually rapid and garbled. This can occur in tandem with involuntary restless movements (known as dyskinesia) as a result of long-term therapy with medications for Parkinson's. To sort this out, it helps to record in a diary the times of day your speech is most affected. You can then observe how your speech is affected by the timing of your Parkinson medications. With this information your neurologist will be able to give you the best possible advice.

©2007 American Academy of Neurology

Article Tools

Images

Share